Steroid Inhalers

Hi, i'm new to this site and have tried looking for topics regarding this one, but couldn't really find any that answered me questions.

Im 21, and have was diagnosed with asthma just over a year ago now. They put me on a blue inhaler to start with, think it was Salbutamol or something like that, and i took it and had a really bad reaction to it; vomiting, headaches etc, so i went back that same day and they took it off me and gave me a different reliever/blue inhaler, which i still use and this one is a Salamol Easi-Breathe one, which works wonders and i have had no reactions to it. My asthma has got progressively worse since ive had asthma, and i have had to monitor my peak flow, which was really bad, and seen the asthma nurse regularly, and she has now prescribed me with a steroid inhaler/preventer which is brown, in order to make my asthma better. I have been on my steroid inhaler for about 4 months now, and it has done wonders for my asthma, and i hardly have to use my reliever/blue inhaler now, and my peak flow has improved, but i have started to get a few side effects from my steroid inhaler. My steroid inhaler is a Clenil Moduline one.

I stopped taking my steroid inhaler last week as i started to get hives on my neck and my tongue started to blister, and the skin was starting to come off, and it was very sore, so the nurse advised me to stop it until she could fit me in for an appointment, and when i finally got to see her, she told me to start taking it again as i needed it, but she gave me a spacer instead, so that the inhaler wouldn't have direct contact with my mouth, and that this would help. However, i am still getting other side effects which i think must be from using this steroid inhaler. I am getting migraine like headaches fairly often, which i didn't have before, hives/skin rashes, sore mouth/tongue, i feel like i am putting on a bit of weight, even though i exercise regularly, my voice is hoarse and my mouth/throat is dry, and when i take my blue inhaler, i get shakes quite badly.

Is this normal, and is it just a case of dealing with it, or is there anything i can do, or should i change my steroid inhaler?

Many thanks, Laura.x

2 Replies

  • Hello Lola,

    Sorry your having problems with your inhaler.

    It is important to take a preventer such as a steroid inhaler. As you said, it has kept your symptoms well controlled.

    There are other types of steroid inhaler available. You can ask if you can try one with a different drug in it or a different inhaler type such as a dry powder one as it may be the propellant that is affecting you.

    Hope this helps.


  • Hi Lolastarla.

    I totally agree with Kate. There are lots of other methods available so go back to your GP or asthma nurse for advice. Based on personal experience - and I know I'm not alone here - I find prolonged use of inhalers can leave me prone to oral thrush, blistering of the tongue etc which is not nice. Rinsing my mouth with water or brushing my teeth after each use of my preventer helps. A spacer can also assist some poeple although I've never found them helpful myself, but I see you've already mentioned that already Lolastarla.

    Getting the shakes after a few doses of Salbutamol is pretty normal too. I'm not a health pro but having suffered with Type 2 brittle for years you soon get to know what side effects there are. I'd think something was odd now if I didn't get the shakes!

    I know it's difficult and for me the first 2 years after diagnosis were the worst as it seemed to take a while to sort which meds suited me and expecting them to work overnight was a disappointment! If it's any help at all you will start to feel better when your asthma gets under control - and I'm sure it will even though it may not feel that way right now. It's so frustrating I know but with the help of your asthma nurse or GP you'll soon be making progress.

    Take care and welcome to the forum - always nice to have a newbie!

    Fluffy. xxx

You may also like...